Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Baltimore/Washington

October 15, 2012Fauquier County, Virginia

NWS Baltimore/Washington issued this special weather statement at Oct 15, 2012, 5:13 PM EDT for Fauquier County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2012, 5:13 PM EDT (21:13 UTC)
Expired
Oct 15, 2012, 5:45 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington

County Fauquier County, VA

The radar

The Sterling radar (KLWX), 48 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WWUS81 KLWX 152113
SPSLWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT MON OCT 15 2012

VAZ040-051-501-502-152145-
RAPPAHANNOCK VA-CULPEPER VA-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER 
513 PM EDT MON OCT 15 2012

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...CULPEPER...NORTHERN
FAUQUIER AND SOUTHERN FAUQUIER COUNTIES...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
CASTLETON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BEALETON AND WARRENTON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3883 7774 3847 7764 3854 7814 3869 7813
TIME...MOT...LOC 2113Z 265DEG 22KT 3861 7804

$$

KONARIK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this special weather statement went out at Oct 15, 3:05 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 15, 3:05 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT MON OCT 15 2012

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA LATE THIS
AFTERNOON AND EARLY EVENING. HIGH PRESSURE BUILDS BACK INTO THE
REGION TUESDAY AND WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM IS
EXPECTED TO IMPACT THE AREA LATER IN THE WEEK AND INTO THE
WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 18Z...THE COLD FRONT HAS MOVED INTO THE SHENANDOAH VLY. THE
EWD PROGRESSION OF THE FRONT HAS SLOWED DOWN OVER THE PAST FEW HRS
IN RESPONSE TO AN INCREASING SLY FLOW AHEAD OF THE SHARPENING UPPER
TROUGH. THE COLD FRONT IS EXPECTED TO REACH I-95 BY LATE AFTN...
BEFORE MOVING EAST OF THE MD CHSPK BAY BY THE MID EVE. TWO NARROW
BANDS OF CONVECTION HAVE DEVELOPED THIS AFTN...ONE PRE-FRONTAL LINE
MOVING THRU THE BALTIMORE-WASHINGTON CORRIDOR AND ANOTHER NCFR BACK
OVER THE SHENANDOAH VLY. THE SECOND LINE ASSOCIATED WITH THE FROPA
HAS THE BETTER CHANCE TO PRODUCE MORE RIGOROUS /ALBEIT LOW-TOPPED/
CONVECTION AND TSTMS AS LLVL LAPSE RATES STEEPEN. THIS LINE MAY
STRENGTHEN LATE THIS AFTN AS IT REACHES I-95. WEAK INSTABILITY...
SBCAPE AROUND 500 J/KG...WILL SIGNIFICANTLY LIMIT THREAT OF SVR
WX...ALTHOUGH A FEW STORMS EMBEDDED WITHIN THE LINE WILL HAVE THE
POTENTIAL FOR LOCALLY STRONG TO PERHAPS DAMAGING WINDS GIVEN THE
STRONG WIND FIELD ALOFT.

PRESSURE RISES IN WAKE OF FROPA TNGT WILL COINCIDE W/ BREEZY NW
WINDS AS HIPRES BUILDS IN FROM THE OH/TN VLYS. UPPER SHORTWAVE
TROUGH AND ASSOCIATED JET STREAK WILL LAG SEVERAL HRS BEHIND SFC
FROPA...PROGRESSING THRU THE MID-ATLANTIC REGION TNGT. THESE
FEATURES MAY KEEP SOME CLOUD COVER OVER THEA AREA... ESPECIALLY
TOWARD THE MTS. LLVL NW FLOW BEHIND THE FRONT WILL PROVIDE ENOUGH
UPSLOPE LIFT FOR SHOWERS ALONG THE WRN SLOPES OF THE ALLEGHENY
FRONT. COLUMN MAY COOL JUST ENOUGH FOR SHSN TO MIX WITH SHRA IN THE
HIGHEST ELEVATIONS OF THE ALLEGHENY FRONT LATE TNGT...THOUGH SFC
TEMPS WILL BE TOO WARM FOR ANY ACCUMULATION.

THE PRESSURE GRADIENT WILL WEAKEN THRUOUT THE DAY ON TUE AS HIPRES
SETTLES OVRHD BY THE AFTN. SUNNY SKIES WILL ALLOW TEMPS TO RISE INTO
THE 60S ACROSS MOST OF THE REGION...EXCEPT 50S ALONG THE RIDGE TOPS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL FLOW BECOMES ZONAL AS COLD FRONT AND ASSOCIATED TROUGH
MOVE WELL OFF THE EAST COAST.  SFC HIGH PRESSURE OVER THE OHIO
VALLEY WILL CONTINUE TO MOVE EASTWARD AND NORTHWEST WINDS WILL
CONTINUE TO SUBSIDE WEDNESDAY EVENING.  SUBSIDENCE AND LIGHT WINDS
WILL AID IN RADIATIONAL COOLING THURSDAY MORNING.  TEMPS ARE
EXPECTED TO DROP DOWN INTO THE 30S WEST OF THE BLUE RIDGE MTNS AND
LOW 40S ELSEWHERE.  SOUTHERLY RETURN FLOW WILL BEGIN TO INFLUENCE THE
MID ATLANTIC DURING THE DAY ON WEDNESDAY AND THURSDAY.  TEMPS ARE
EXPECTED TO BE SLIGHTLY ABOVE NORMAL THURSDAY AND ALTHOUGH SUN ANGLE IS
DECREASING...SUNSHINE WILL HELP TEMPS RISE INTO THE LOW 70S AND MID
70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
ZONAL FLOW OVER THE EASTERN HALF OF THE U.S. WILL END AS A TROUGH
DIGS INTO THE NORTHERN PLAINS TOWARDS THE END OF THE WORK WEEK.
HIGH PRESSURE WILL CONTINUE TO MOVE EASTWARD AND BE LOCATED OFF THE
COAST BY THURSDAY.  MODELS ARE SHOWING A TIGHT PRESSURE GRADIENT
OVER THE APPALACHIANS THURSDAY AS LOW PRESSURE NEARS FROM THE GREAT
LAKES.  WARM AND MOIST CONDITIONS WILL BE DRAWN NORTHWARD AS GUSTY
SOUTHERLY WINDS ARE EXPECTED THURSDAY.

A LARGE AREA OF LOW PRESSURE WILL MOVE OVER THE WESTERN GREAT LAKES
AND DIVE SOUTH INTO THE OHIO VALLEY TOWARDS THE END OF THE WEEK.  A
130KT JET STREAK IS SHOWN TO ROUND THE BASE OF THE ASSOCIATED UPPER
LEVEL TROUGH THURSDAY.  MODELS DIFFER IN PRECIP AMOUNTS AND
PROGRESSION OF COLD FRONT ASSOCIATED WITH LOW PRESSURE SITUATED OVER
THE GREAT LAKES TOWARDS THE END OF THE WEEK.  12Z NAM IS THE FASTER
SOLUTION WHICH BRINGS SHOWERS THROUGH THE REGION THURSDAY AFTERNOON
AND EVENING WHEREAS THE DRYER 12Z GFS SOLUTION AND WETTER 00Z ECMWF
ARE SLOWER WITH THE PROGRESSION AND SHOWERS DO NOT IMPACT OUR REGION
UNTIL FRIDAY.  LONG RANGE MODELS DO SHOW JET STREAK INTENSIFYING
OVER THE MID ATLANTIC FRIDAY AS COLD FRONT MOVES THROUGH.  DEPENDING
ON STRENGTH OF COLD FRONT AS IT CROSSES THE APPALACHIANS THUNDERSTORM
DEVELOPMENT MAY BE POSSIBLE FRIDAY AFTERNOON AND EVENING ESPECIALLY
WITH STRONG MOISTURE ADVECTION EXPECTED THURSDAY AND FRIDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
ONE BAND OF SHRA WILL MOVE THRU BWI/MTN BETWEEN 1830Z AND 20Z. THE
NEXT BAND ASSOCIATED WITH THE COLD FRONT WILL MOVE THRU IAD/DCA AND
EVENTUALLY BWI/MTN BETWEEN 20Z AND 22Z. BRIEF VSBY/CIG RESTRICTIONS
POSSIBLE WITHIN THIS LINE...MAINLY LASTING FOR A HALF HR OR LESS.
ONCE THE COLD FRONT MOVES THRU...WINDS WILL SHIFT OUT OF THE
NW...BECOMING BREEZY 10-15 KT THIS EVE.

CLEARING SKIES W/ VFR CONDITIONS EXPECTED TNGT AS HIPRES BUILDS IN
FROM THE WEST. WINDS WILL SUBSIDE TUE AFTN AS THE HIGH MOVES OVRHD.

PATCHY FOG POSSIBLE WEDNESDAY MORNING AND MAY LEAD TO REDUCED
VISIBILITIES AT TERMINALS. VFR CONDITIONS EXPECTED WEDNESDAY
AFTERNOON THROUGH THURSDAY. A COLD FRONT IS EXPECTED TO MOVE
THROUGH THE REGION FRIDAY.

&&

.MARINE...
SCA CONTINUES FOR THE LWR TIDAL POTOMAC RVR AND MD CHSPK BAY THRU
00Z AS SLY WINDS GUST 15-20 KT. A COLD FRONT WILL MOVE THRU THE
WATERS LATE THIS AFTN INTO THE ERY EVE. NW WINDS WILL INCREASE
BEHIND THE FRONT...WITH ALL MARINE ZONES IN A SCA TNGT AS WINDS GUST
20-25 KT. WINDOW OF HIGHEST THREAT WL ACCMPNY CONVECTION ALONG THE
CDFNT DURING THE MID AND LATE AFTN. THOSE GUSTS WL BE SHORT-LIVED
BUT MAY WARRANT SMW/S.

WINDS WILL DIMINISH THRUOUT THE DAY TUE AS HIPRES SETTLES OVER THE
WATERS. A SCA IN EFFECT THRU 18Z TUE FOR ALL MARINE ZONES...
CONTINUING FOR THE LWR TIDAL POTOMAC AND MD CHSPK BAY THRU THE LATE
AFTN.

HIGH PRESSURE WILL MOVE OVER THE WATERS WEDNESDAY. SOUTHERLY FLOW
WILL BEGIN TO INCREASE THURSDAY AND SCA MAY BE WARRANTED ON
WATERS. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION
FRIDAY. SHOWERS AND GUSTY WINDS WILL BE POSSIBLE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>534-537-
     539>541-543.
     SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR ANZ535-
     536-538-542.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT
     TUESDAY FOR ANZ535-536-538-542.

&&

KLEIN/HAS
Hazardous weather outlook, Oct 15, 4:52 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT MON OCT 15 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
452 PM EDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THE EARLY EVENING FOR
THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. THE SMALL
CRAFT ADVISORY GOES INTO EFFECT FOR ALL OF THE WATERS AT 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT TUESDAY MORNING AND
EARLY AFTERNOON FOR ALL OF THE WATERS. THE SMALL CRAFT ADVISORY
CONTINUES THROUGH THE REMAINDER OF THE AFTERNOON FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY FOR PORTIONS OF THE
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-161000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
452 PM EDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 15, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT MON OCT 15 2012

VAZ040-051-501-502-152145-
RAPPAHANNOCK VA-CULPEPER VA-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER
513 PM EDT MON OCT 15 2012

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...CULPEPER...NORTHERN
FAUQUIER AND SOUTHERN FAUQUIER COUNTIES...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
CASTLETON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BEALETON AND WARRENTON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3883 7774 3847 7764 3854 7814 3869 7813
TIME...MOT...LOC 2113Z 265DEG 22KT 3861 7804

KONARIK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:29 AM EDTSmall Craft AdvisoryLWX29 hr
Oct 15, 2:55 PM EDTSpecial Marine WarningLWX40 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.